- by Suz_QRN Nov 10, '10Hello,
I think I originally posted this in the wrong area, I hope this is the right one. I am fairly new to the hospital setting on a tele unit. This may be a siI mple, should know, question, but I didnt know where else to ask it. I had a pt who had been running NSR for three days. Out of the blue, she had a 12 sec run of vtach 27 beats long. I work night shift and calling the docs in the night is allways a stressful thing for me. I was fortunate to have a strong nurse working with me that night, and helped me with calling. I guess most docs want to know in few words what is wrong and what you want. The problem being, most of the time I cant figure out what I want, I thought that was why they were the docs? Anyway, I called and explained she was asymtomatic, had been asleep at the time, vs were stable, her potassium was borderline at 3.6 and no mag had been checked since her admission. I also let him know whe was not on a beta blocker. He ordered a mag and x1 postassium 20meq po, he also asked me if she had any resp issues. Im not so sure why he wanted to know this except to decided on the beta blocker? She was in with bronchitis and has a hx of asthma. The mag came back good at 2.0, what other reasons for this sudden burst of vtach? Was the question for respiratory r/t beta blocker? I struggle to know what to know before I call, it seems no matter how much info Im ready to give, they allways find another question I didnt expect. Im sorry if this is so basic, but I am trying to learn the best I can.
Any good interactive websites, pay or free, for cardiac knowledge/arrythmias? I learn best buy interaction...
Thanks soo much!
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=515493©2013 allnurses.com INC. All Rights Reserved.
- 2,778 Views
- Nov 11, '10 by LoveANurse09I think you did all the right things! you gave the Dr good info. I'm guessing the resp questions was related to her asthma/bronchitis. In my facility we cover k level up to 4.0. Cardiac pts can sometimes be symptomatic with a low normal elyte level.
Does pt have a hx? CHF= low cardiac output/low perfusion= arrythmias?
When I call a Dr. usually first thing I ask is "are you familiar with this pt?" if they are not I give them a very brief statement about why they are here, what the issue is, pt's response, and suggest what U want from them. For example:
"Mrs. Z had a 27 beat run of Vtach, her BP is___ she was sleeping and asymptomatic, but we did an EKG and its NSR, her K was 3.6 and she hasn't had a Mag level drawn this admission. Would you like me to cover her K and draw a Mag level, or would you like a sliding scale? Also I noticed she is not on a beta blocker, I didn't know if you wanted to start her on one?"
I think you did pretty well! All this will come with time.
- Nov 11, '10 by CCL RNGotta agree, what you said and did sounds fine. Asthmatics should not be on beta blockers so that's why he asked (or pts on cocaine )
You will be a strong nurse too. Before you call, just do a "dress rehearsal" with another nurse. They may ask you the same questions that the Dr will, and then you can be totally prepared.
Do you have an SBAR form to guide you when you call drs in the night?
- Nov 16, '10 by nurse2033Your thinking was good to check lytes and look for a cause. Don't be too concerned there was no obvious cause. Maybe she has runs of Vtach all the time. Many people have PVCs. I had a girlfriend who would go into bigemeny from time to time.
- Nov 21, '10 by nursej22He may also been suspicious of sleep apnea triggering the VTach, although that is not something that you could probably treat immediately.
The asthma/beta blocker connection is probable what he was looking at.
- Nov 26, '10 by surferbettycrockeri agree with the sleep apnea. she came in for URI and has h/o asthma. did you chek a sat on the pt? hypoxia can also trigger VT; so good call on the lytes its also a good idea to always include o2's with your heart pts.
nice work!Last edit by surferbettycrocker on Nov 26, '10 : Reason: .